Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Detroit, MI

June 8, 2003Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2003, 3:58 PM EDT for Midland County, Saginaw County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 3:58 PM EDT (19:58 UTC)
Expired
Jun 8, 2003, 5:00 PM EDT
In force
62 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Midland County, MI, Saginaw County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 081958
SVRDTX
MIC111-145-082100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 500 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 27 MILES SOUTHWEST OF MIDLAND TO
  23 MILES WEST OF CHESANING...MOVING NORTHEAST AT 30 MPH. THIS LINE
  OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP 
  TO 70 MPH AND HAIL UP TO GOLF BALL SIZE.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHESANING AT 430 PM EDT
  MIDLAND AT 440 PM EDT

LAT...LON 4348 8481 4303 8464 4322 8399 4380 8424

$$

BT DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:41 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 8, 3:41 PM EDT, 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN JUN 8 2003

A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT
WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER
SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW
LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS
SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT
500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW
CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL
ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS
THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE
INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY
RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR
60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION
ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD
ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER
MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS.

WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL
BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS
REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED
SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT
MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING
THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN
BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE
AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION
OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME
LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA.

THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR
APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH
850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE
SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL
CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE
IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A
WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE
AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE
CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE
ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE
WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A
CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND
LEAVE THE REST OF THE FORECAST AREA DRY.

THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI
VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING
THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL
BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME
CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT
ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA
IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE
SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB
THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE
SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF
CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP
POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE
POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE
SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER
NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN
AND THUS INCREASE THE SEVERE POTENTIAL.

FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING
HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK
AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC
NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO
SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY
INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT
AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON
WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER
DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW
LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF
A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A
CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 2:05 PM EDT, 1 hour 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOWER MICHIGAN DURING THE
REST OF THE AFTERNOON. THROUGH 330 PM...THESE STORMS WILL REMAIN WEST
OF LANSING. THEREAFTER...EXPECT THE ACTIVITY TO STEADILY MOVE EAST AT
30 MPH...REACHING SAGINAW...FLINT AND ANN ARBOR BY AROUND 5 PM...AND
THEN METRO DETROIT BETWEEN 5 PM AND 7 PM.

SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...PRODUCING DAMAGING
WIND GUSTS TO NEAR 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY SOUTH
AND WEST OF INTERSTATE 75.

REFER TO THE RECENT SEVERE THUNDERSTORM WATCH ISSUED AT 130 PM FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:14 PM EDTTornado WarningDTXLivingston61 min
Jun 8, 4:28 PM EDTSevere Thunderstorm WarningDTXBay77 min
Jun 8, 4:31 PM EDTSpecial Marine WarningDTX119 min
Jun 8, 4:33 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Jun 8, 4:53 PM EDTTornado WarningDTXGenesee67 min
Jun 8, 5:00 PM EDTSevere Thunderstorm WarningDTXSaginaw45 min
Jun 8, 5:29 PM EDTSevere Thunderstorm WarningDTXSaginaw16 min
Jun 8, 5:52 PM EDTTornado WarningDTXLapeer68 min
Jun 8, 7:18 PM EDTSevere Thunderstorm WarningDTXLivingston, Shiawassee72 min
Jun 8, 7:42 PM EDTSevere Thunderstorm WarningDTXGenesee48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.